Kansas, 2019High Wind in Kansas, June 21, 2019
June 21, 2019 · NWS ICT · 3 events in 3 counties and zones
Early in the morning on the 21st, a line of showers produced 55-70 mph winds across parts of Central Kansas. The high winds hit Ellsworth, Saline and Rice counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning on the 21st, a line of showers produced 55-70 mph winds across parts of Central Kansas. The high winds hit Ellsworth, Saline and Rice counties. The only damage that was reported was in extreme South-Central Rice County where 4 to 6 inch diameter limbs were broken off in Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 5:22 AM CST, 44 minutes earlier.
Area forecast discussion, Jun 21, 5:22 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 AM CDT Fri Jun 21 2019
.SHORT TERM...(Today through Sunday night)
Issued at 338 AM CDT Fri Jun 21 2019
Forecast Highlights: Very warm today with temperatures near 100
degrees and heat index values of 105+; Severe weather and flash
flooding possible this weekend.
Overnight tonight, a complex of thunderstorms has been tracking
across southern Nebraska and northern Kansas in the vicinity of a
frontal boundary draped across the same area. With very large
SBCAPE of up to around 3000J/km, DCAPE greater than 1250J/km,
steep lapse rates, and boundary layer dewpoints in excess of 70
degrees ahead of the convection, very strong straight-line winds
as high as ~90mph have been associated with the line of storms.
This storm complex will continue tracking east across Nebraska and
northern Kansas for the remainder of the early morning hours.
Fortunately, this line of severe storms will stay just north of
the forecast area, with only a few light showers on the far
southern end of the convection observed on radar over Russell and
Lincoln counties. As the storms continue to track east, a few
transient light showers will remain possible across Russell,
Lincoln, Barton, Ellsworth, and Saline counties, though not much
accumulation is to be expected.
Elsewhere across south central and southeast Kansas, despite very
large amounts of instability in concert with cooler mid-level
temperatures and warm, moist advection, capping has held and
prevented any thunderstorm development that was mentioned in the
previous discussion. Therefore, the rest of the morning should
remain mostly dry.
The main focus for the forecast today will be the heat and
humidity. Some of the warmest temperatures observed so far this
year are expected across the area, particularly in south central
and southeast Kansas. Breezy downslope flow and forecast
1000-850mb thickness values of 1455+ m suggest highs in the upper
90s are likely. Went ahead and bumped up dewpoints well into the
mid to upper 70s for today across the southern tier of Kansas with
this forecast package given latest model guidance and upstream
observations. Given these high dewpoints and very warm
temperatures, heat index values exceeding 105 degrees will be
possible across south central and southeast Kansas. As a result, a
heat advisory was issued and will run from early afternoon
through 8pm CDT this evening.
Once again, large amounts of instability will be located across
the forecast area today with ample low-level convergence as well.
However, a very strong cap is expected to remain in place. As the
previous discussion mentioned, if a storm is able to develop there
would be potential for severe hail or strong winds, but continue
to think development this evening and overnight is unlikely given
the strength of the cap. Have maintained a slight chance mention
across central Kansas, roughly north of the I-70 corridor where
greatest shear will be located.
The best chance of strong and severe storms looks to be on
Saturday as a surface cold front moves across the area ahead of a
deep mid/upper trough. Though bulk shear magnitude is expected to
be modest at best in the unstable air, large CAPE and very steep
700-500mb lapse rates with dew points in the mid 70s should allow
for some severe storms, particularly across south central Kansas.
Main threats look to be large hail and strong wind gusts, though a
brief tornado cannot be completely ruled out. Additionally, large
amounts of moisture transport from the south and precipitable
water values near 2 inches will mean that thunderstorms that do
develop are likely to produce very heavy rain, which would likely
raise the potential for flooding and flash flooding. In
collaboration with the WPC and neighboring offices, excessive
rainfall guidance for Saturday-Sunday was kept as a slight risk
for this issuance. With widespread QPF of 2-3 inches forecast
across southern and southeast Kansas from Saturday-Monday and
potentially much higher local amounts in any given thunderstorm,
river flooding is also likely to become a concern given already
saturated soils from recent rain and storms.
Thunderstorm chances will linger into Sunday and overnight Sunday
night, particularly across southeast Kansas before the system
finally exits to the east. In the wake of the front and in concert
with the expected rainfall, high temperatures will be much cooler
on Sunday when compared to Friday and Saturday, with highs once
again ranging from the upper 70s to mid 80s.
.LONG TERM...(Monday through Thursday)
Issued at 338 AM CDT Fri Jun 21 2019
A mid/upper ridging pattern will take over to start the work week
in the wake of the weekend front and thunderstorms, which will
allow the forecast to dry out and begin another warming trend. In
a typical summer-like pattern, and isolated storm or two cannot be
completely ruled out in the peak heating of the day, but overall
chances for storms look low for much of the week next week. Have
kept the forecast mostly dry throughout the work week with near-
normal temperatures with as afternoon highs top out in the
vicinity of the 90 degree mark, give or take a couple degrees
depending on exact location.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri Jun 21 2019
Shallow outflow from line of convection across far northern Kansas
will temporarily affect the I-70 corridor until mid-morning. MVFR
cigs across much of the area should move out by late morning.
Otherwise, stronger south winds will affect south central and
southeast Kansas for much of the daylight hours. A cold front will
move into central Kansas tonight bringing a wind shift and some
low level wind shear. Best chances for convection should remain
just north and east of the forecast area today and tonight.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 97 75 91 67 / 10 10 40 60
Hutchinson 98 72 90 65 / 10 10 30 60
Newton 95 73 90 66 / 10 10 40 60
ElDorado 93 74 89 67 / 10 10 40 60
Winfield-KWLD 96 75 90 67 / 10 10 30 60
Russell 90 65 83 60 / 10 20 10 70
Great Bend 94 67 85 61 / 10 10 10 70
Salina 95 71 90 65 / 20 20 30 70
McPherson 95 72 90 65 / 10 10 30 70
Coffeyville 93 76 90 69 / 10 10 20 60
Chanute 93 75 90 68 / 20 10 20 70
Iola 93 75 90 68 / 20 10 20 60
Parsons-KPPF 93 75 90 69 / 10 10 20 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ053-069>072-083-092>096-098>100.
&&
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, Jun 21, 3:20 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 AM CDT Fri Jun 21 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-220930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 AM CDT Fri Jun 21 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Heat indices around 105 degrees or greater are expected across
portions of the area this afternoon and evening. The highest values
will likely be across south central and southeast Kansas. Please
see the latest heat advisory for details.
River flooding is ongoing along the Cow Creek across portions of
Rice and Reno counties. Please refer to the latest flood warnings
and statements for the most up to date information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms are expected Saturday afternoon
and evening, and again Sunday afternoon and evening. Storms are
likely to be strong to severe, with the main threats of large hail
and damaging winds. In addition to the severe weather threat, flash
flooding will be possible as thunderstorms that develop are likely
to produce very heavy rainfall rates. Rises along area rivers are
also possible.
River flooding will likely continue through at least Sunday along
the Cow Creek across portions of Rice and Reno counties. See the
latest flood warnings and statements for the most up to date
information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Vaughan
In the hours before
Special weather statement, Jun 21, 5:50 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 AM CDT Fri Jun 21 2019
KSZ032-033-048-211215-
Ellsworth KS-Russell KS-Lincoln KS-
650 AM CDT Fri Jun 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Ellsworth County in central Kansas...
East central Russell County in central Kansas...
Lincoln County in central Kansas...
* Until 715 AM CDT.
* At 648 AM CDT...National Weather Service meteorologists were
tracking showers along a line extending from near Glasco to near
Wilson...and moving east at 55 mph.
wind gusts up to 50 mph will be possible with outflow from these
showers.
* Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Dorrance, Beverly, Barnard,
Westfall, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
&&
LAT...LON 3885 9793 3880 9796 3882 9869 3922 9810
3922 9793
TIME...MOT...LOC 1149Z 270DEG 52KT 3935 9778 3885 9842
DARMOFALLocal storm report, Jun 21, 6:04 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 AM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM NON-TSTM WND GST ELLSWORTH AIRPORT 38.75N 98.23W
06/21/2019 M56 MPH ELLSWORTH KS AWOS
OUTFLOW FROM A LINE OF SHOWERS.
&&
KEDHigh Wind, Ellsworth
- When
- June 21, 6:06 AM CST to 6:08 AM CST
- Where
- Ellsworth forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The gust was measured by the Ellsworth Airport AWOS. Ten minutes earlier, at 0556 CST, the Ellsworth Airport AWOS measured a 49-knot/56-mph gust. No damage was reported.
High Wind, Saline
- When
- June 21, 6:22 AM CST to 6:24 AM CST
- Where
- Saline forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The 58-knot/67-mph gust was measured by the Salina Airport ASOS, but no damage was reported.
High Wind, Rice
- When
- June 21, 6:40 AM CST to 6:42 AM CST
- Where
- Rice forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A photo was received, via Twitter, of a 4 to 6 inch diameter limb that was broken off. The time of the event was estimated from radar.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836959, 836961, 836962.